Virginia, 2021

Damaging Winds in Virginia, August 11, 2021

August 11, 2021 · NWS RNK · 9 events in 6 counties and zones

An upper level trough passing over the Mid-Atlantic provided the large scale forcing needed to form storms in a warm and humid air mass. CAPE values above 1500 J/kg and DCAPE values above 500 J/kg led to storms with strong outflows that produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level trough passing over the Mid-Atlantic provided the large scale forcing needed to form storms in a warm and humid air mass. CAPE values above 1500 J/kg and DCAPE values above 500 J/kg led to storms with strong outflows that produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 11, 10:01 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 11, 10:01 AM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1101 AM EDT Wed Aug 11 2021

.SYNOPSIS...
High pressure over the southeast United States will keep hot and
humid conditions in place through Friday. A cold front will move
through the area Saturday and stall to our south. This will bring a
good chance for showers and thunderstorms this weekend and cooler
temperatures by Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1100 AM EDT Wednesday...

Hot and Humid with Scattered Thunderstorms.

Similar to yesterday, our forecast area continues to fall under
the northern periphery of the large southeast U.S. ridge,
allowing for a repeat weather pattern with morning thunderstorms
along the western slopes of the Appalachians (fed by a westerly
LLJ) morphing into scattered clusters of thunderstorms along and
east of the Blue Ridge as we transition into the peak heating of
the day, instability becoming the driving factor. Expectation is
for storms to be strong. The modified sounding indicates
potential for SBCAPE to reach 2000 j/kg here in the NRV and
exceed 2500 J/KG within the lee trough east of the Blue
Ridge...complimented by DCAPEs of 750 and 1000 j/kg
respectively. That said, isolated severe storms are possible
with the main hazard coming from gusty outflow winds and
potential for wet microbursts.

Temperatures Tuesday over-performed with many areas east of the
Blue Ridge, including ROA and LYH peaking in the mid 90s. With
increasing 1000-850mb thicknesses, a deep southwest to west
flow, albeit weak, feel highs today will be at least as warm as
yesterday, so used the warmest guidance for highs and even added
a degree. This forecast places ROA and LYH just a few degrees
from record values for this date (ROA - 99 in 1926 and LYH 100
in 1900 and 1926).

Expect most of the storms to diminish a couple of hours after
sunset, and leaned toward the warmer guidance for lows considering
the high dew points that are expected to remain in place.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AS OF 245 AM EDT Wednesday...

Hot and humid weather continues.

Surface high pressure will remain across the western Atlantic
through Friday. Southerly flow around the high center will
result in hot and humid conditions. Diurnally driven scattered
showers and storms will develop in the afternoons and evenings
both Thursday and Friday. A slight reprieve for the heat is
expected this weekend as a cold front moves into the region from
the northwest. As this front approaches, expect this to become
a focus for widely scattered thunderstorms. Still some
uncertainty on how fast/far the front progresses on Saturday,
but being mid-August, would side with a slower progression and
eventual stall somewhere over the area.

Temperatures are expected to remain above normal through the short
term with highs ranging from the 80s in the mountains to the lower
and mid 90s in the Piedmont. Thursday expected to be the hottest day
with some spots reaching the upper 90s. The heat indices will climb
into the upper 90s to lowers 100s, especially by Thursday afternoon.
It will also remain warm and muggy at night. Lows ranging from the
60s in the mountains to the 70s in the Piedmont.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 300 AM EDT Wednesday...

Continued unsettled weather for the remainder of the weekend and
into early next week.

A stalled frontal boundary will continue to linger within the area
through early next week. This will provide a continued chance of
diurnal downpours and thunderstorms. With widespread cloud cover and
daily chances of showers/storms, temperatures will not be nearly as
hot. However, still expecting the higher humidity values to linger.

As we transition into next week, focus will be on the tropics and
whether Tropical Storm Fred, currently located near Puerto Rico and
the Dominican Republic, gains enough latitude to introduce tropical
moisture to our part of the CONUS. For now, will maintain chance
threat for showers/storms going into early next week, but coverage
will be highly leveraged by the remnant front and tropical cyclone.

Please refer to the guidance from NHC regarding the details and
official forecast track of Tropical Storm Fred.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 650 AM EDT Wednesday...

Patchy areas of MVFR fog will reduce visibilities at KLWB and
KBCB until 14Z. Meanwhile, scattered showers and thunderstorms
across southwest WV and far southwest associated with a weak
upper level disturbance may impact KLWB and KBLF with a brief
period of reduced visibilities.

A stronger upper level storm system moving across our region
early Wednesday afternoon will trigger additional scattered to
numerous thunderstorms and VCTS continued to be carried at all
TAF sites. Short periods of reduced visibilities and gusty winds
due to thunderstorms are possible.

These storms should gradually wane with loss of heating tonight,
with patchy areas of fog and MVFR visibilities again expected at
KBCB and KLWB early Thursday morning.

Forecast confidence moderate.

Extended Aviation Discussion...

Much of the week will feature more of a typical August weather
pattern with heat and humidity leading to scattered afternoon
and evening storms, especially across the mountains. At night,
the convection will dissipate as fog and low clouds develop with
a focus on areas that received rainfall the evening before
and/or river valleys/rural areas. Chances of rain ramp up a bit
toward the weekend as a front moves close.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PH
NEAR TERM...PH/PM
SHORT TERM...BMG/PM
LONG TERM...BMG/PM
AVIATION...PH
Hazardous weather outlook, Aug 11, 3:14 AM EST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
414 AM EDT Wed Aug 11 2021

VAZ044>047-058-059-120900-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
414 AM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

Heat index values may peak around 100 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values may peak between 100 and 105 degrees Thursday
and Friday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-120900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
414 AM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 1:03 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
203 PM EDT Wed Aug 11 2021

NCZ003-004-VAZ016-032-111830-
Stokes NC-Surry NC-Patrick VA-Carroll VA-
203 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of
northeastern Surry, northwestern Stokes, southeastern Carroll and
southwestern Patrick Counties through 230 PM EDT...

At 202 PM EDT, Doppler radar was tracking a strong thunderstorm over
Flat Rock, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Airy...
Flat Rock...
Francisco...
Ararat...
Cana...
Toast...
and Meadows Of Dan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central, southwestern and west central Virginia.

&&

LAT...LON 3644 8059 3654 8067 3672 8048 3671 8046
      3672 8046 3673 8045 3674 8046 3675 8045
      3674 8041 3650 8021
TIME...MOT...LOC 1802Z 237DEG 10KT 3652 8057

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

VFJ
Special weather statement, Aug 11, 1:06 PM EST, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
206 PM EDT Wed Aug 11 2021

VAZ034-035-045-046-111845-
Amherst VA-Campbell VA-Bedford VA-Appomattox VA-
206 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of
west central Appomattox, northeastern Campbell, northeastern Bedford,
and southern Amherst Counties and the City of Lynchburg through 245
PM EDT...

At 205 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boonsboro, or near Forest, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lynchburg...
Amherst...
Concord...
Rustburg...
Big Island...
Forest...
and Coleman Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, south central and west central Virginia.

&&

LAT...LON 3730 7944 3744 7945 3755 7937 3757 7895
      3724 7895
TIME...MOT...LOC 1805Z 268DEG 13KT 3742 7932

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

VFJ
Special weather statement, Aug 11, 1:09 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
209 PM EDT Wed Aug 11 2021

VAZ014-018-022-023-111900-
Botetourt VA-Montgomery VA-Craig VA-Roanoke VA-
209 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of
Roanoke, south central Craig, southwestern Botetourt and northeastern
Montgomery Counties, the City of Salem and the City of Roanoke
through 300 PM EDT...

At 209 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bradshaw, or 7 miles southwest of Catawba, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
Catawba...
Mc Donalds Mill...
and Hollins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
south central, southwestern and west central Virginia.

&&

LAT...LON 3743 7986 3722 7985 3722 7987 3720 7989
      3718 7990 3718 7991 3716 7991 3715 7994
      3725 8033 3740 8031
TIME...MOT...LOC 1809Z 271DEG 13KT 3730 8022

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

VFJ

The radar

The Roanoke radar (KFCX), 31 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roanoke

When
August 11, 1:20 PM EST
Where
Roanoke County, 1.3 mi WNW of Sugar Loaf
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
CoCoRaHS
Coordinates
37.240, -80.050

Multiple large limbs were blown down by thunderstorm winds.

Thunderstorm Wind, Roanoke

When
August 11, 1:47 PM EST
Where
Roanoke County, 0.88 mi NE of Lindenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.290, -79.860

A tree was blown down by thunderstorm winds onto power lines, knocking them down, on Stone Creek Path.

Thunderstorm Wind, Henry

When
August 11, 2:19 PM EST
Where
Henry County, 1.77 mi NW of Stockton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.690, -79.750

A tree was blown down by thunderstorm winds onto a house and two vehicles near the corner of Cardinal Road and Wren Court.

Thunderstorm Wind, Henry

When
August 11, 2:19 PM EST
Where
Henry County, 1.66 mi W of Fontaine
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.650, -79.900

A tree was blown down by thunderstorm winds near the intersection of Philpott Highway and Dug Mountain Road.

Thunderstorm Wind, Henry

When
August 11, 2:30 PM EST
Where
Henry County, 0.89 mi NW of Chatmoss
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Public
Coordinates
36.680, -79.790

A large tree limb was blown down by thunderstorm winds near Laurel Drive.

Thunderstorm Wind, Bedford

When
August 11, 2:40 PM EST
Where
Bedford County, 0.88 mi SE of Moneta
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.170, -79.620

A few trees were blown down by thunderstorm winds south of Moneta.

Thunderstorm Wind, Campbell

When
August 11, 3:20 PM EST
Where
Campbell County, 0.88 mi NE of Altavista to 1 mi WSW of Altavista
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
37.130, -79.290

Several trees were blown down by thunderstorm winds around Altavista, with a few bringing power lines down with them.

Thunderstorm Wind, Pittsylvania

When
August 11, 4:02 PM EST
Where
Pittsylvania County, 3.38 mi ESE of Renan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.960, -79.140

Several trees were blown down by thunderstorm winds near the intersection of East Gretna Road and Allen Creek Road.

Thunderstorm Wind, Montgomery

When
August 11, 6:06 PM EST
Where
Montgomery County, 0.69 mi N of Blacksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.240, -80.420

A couple trees were blown down by thunderstorm winds in Blacksburg, bringing powerlines down with them.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979060, 979059, 979956, 979976, 979979, 979985, 979989, 979994, 980001.